Capecitabine has been shown to have single-agent activity in recurrent and metastatic nasopharyngeal carcinoma. Significantly better survival was observed in patients who had severe hand–foot syndrome treated with capecitabine . Modifying the dosing schedule can be used to manage hand–foot syndrome .
USA international airports have been fingerprinting foreign visitors for many years. Each visa applicant has two index fingerprint images taken from and they are matched with millions of visa holders to detect whether the new visa applicant has a visa under a different name. These fingerprints are also matched to a list of suspected criminals .
Loss of fingerprints has been reported by several patients on their blog sites and some have also commented on problems passing through USA ports.
We report on a 62-year-old male, Mr S, with metastatic nasopharyngeal carcinoma involving the right pleural, multiple bony sites and cervical, mediastinal, and intra-abdominal nodes. He was started on cisplatin–5-fluorouracil combination regimen and achieved near-complete response (complete response is the complete disappearance of measurable disease) on serial positron emission tomography–computed tomography (PET–CT) scans. Thereafter, he was started on capecitabine from July 2005 as maintenance treatment. Follow-up PET–CT scans showed sustained complete remission with no evidence of metabolically active disease. On follow-up, he was noted to have grade 2 hand–foot syndrome but as this did not affect his daily activities and function, he was kept on the same maintenance dose of capecitabine (1750 mg twice a day, 2 weeks on, 1 week off). In December 2008, after >3 years of capecitabine, he went to the United States to visit his relatives. He was detained at the airport customs for 4 h because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future.
In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States' ports or other countries that require fingerprint identification and should be warned about this. It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. However, it is possible that there may be a growing number of such patients as Mr S who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before traveling to avert the inconvenience that Mr S was put through.